Kansas, 2019Hail and Damaging Winds in Kansas, June 22 to 23, 2019
June 22 to 23, 2019 · NWS DDC · 15 events in 6 counties and zones
A cold front moving across the area contributed to thunderstorms in the warm sector. But high terrain convection in the upslope area behind the front also produced a few severe weather reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across the area contributed to thunderstorms in the warm sector. But high terrain convection in the upslope area behind the front also produced a few severe weather reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 4:56 PM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 22, 4:56 PM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
556 PM CDT Sat Jun 22 2019
...Updated aviation section...
.SHORT TERM...(This evening through Sunday)
Issued at 143 PM CDT Sat Jun 22 2019
A cold front continues to move east and south this afternoon. As a
result, cooler and more stable air is spreading eastward across
the FA. The only area that still is in the warm sector is across
the far eastern counties. So the concern of having any surface
based CAPE for storms is clearly in question. Do have some 40 or
so percent pops across the east. Having said that, there still is
the distinct possibility that any severe weather will remain out
of the FA and just to the east and southeast. Of more importance
comes associated with a trof moving across the area during the
overnight period. Convection developing across eastern Colorado
will be aided with this UL feature. Heavy rainfall will be likely
across portions of the FA during the overnight period. A wind
threat is a secondary concern, but with the BL decoupled, some of
stronger winds might not mix down completely.
.LONG TERM...(Sunday night through Saturday)
Issued at 143 PM CDT Sat Jun 22 2019
There will be a slight chance of storms tomorrow. Otherwise,
eventually mid level ridging is indicated by the EC with warmer
temperatures and generally dry conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM CDT Sat Jun 22 2019
VFR conditions are expected this evening with increased cloudiness
overnight as scattered thunderstorms move through the area. THis
will bring periods of IFR to LIFR to western Kansas. Winds will
generally be from a northerly direction at less than 15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 59 76 52 83 / 100 30 20 0
GCK 55 73 49 84 / 80 20 20 0
EHA 55 75 49 82 / 80 10 10 0
LBL 58 76 50 83 / 100 10 10 0
HYS 57 71 52 82 / 80 60 20 10
P28 65 84 57 84 / 90 40 20 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ046-065-066-
079>081-089-090.
&&
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 22, 3:58 AM CST, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jun 22 2019
KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jun 22 2019 /358 AM MDT Sat Jun 22 2019/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Thunderstorms are expected to develop over south central Kansas
this afternoon and will likely become severe. Large hail up to or
exceeding two inches and damaging winds will be possible
especially over parts of Pratt, Barber and Comanche counties. An
isolated tornado will also be possible during the afternoon and
early evening hours. In addition, very heavy rainfall is expected
from the storms over south central Kansas which could lead to
flash flooding. See the latest Flood Watch for more information.
Farther to the west and north, showers and thunderstorms are
expected to develop over eastern Colorado and move into western
Kansas tonight. A few of these storms could become severe with
quarter size hail and gusty winds.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Days 2-7 Discussion
-------------------
There will be a marginal to slight risk for severe thunderstorms
mainly east of a Larned to Ashland line Sunday afternoon and
evening. Any storms that develop could produce large hail and
damaging winds.
Days 2-7 Hazards
----------------
* Sunday
- Lightning: Limited risk
- Severe thunderstorm: Elevated risk
* Monday
- Lightning: Limited risk
* Tuesday
- Lightning: Limited risk
- Excessive heat: Limited risk
* Wednesday
- Lightning: Limited risk
- Excessive heat: Limited risk
- Non thunderstorm wind: Limited risk
* Thursday
- Lightning: Limited risk
- Excessive heat: Limited risk
* Friday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter reports for hail and high winds may be needed after 4 pm
across south central Kansas and later in the evening elsewhere
across central and southwest Kansas.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 9:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
929 PM MDT Sat Jun 22 2019
KSZ061-230415-
Hamilton KS-
929 PM MDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
1015 PM MDT...
At 928 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern Kansas.
LAT...LON 3824 10205 3826 10202 3826 10183 3807 10158
3791 10204
TIME...MOT...LOC 0328Z 234DEG 22KT 3803 10206
TURNERThunderstorm Wind, Stanton
- When
- June 22, 10:15 PM CST
- Where
- Stanton County, 0.69 mi N of Manter
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.530, -101.880
Winds were strong enough to damage a pop-up camper but were probably no stronger than 70 MPH.
Thunderstorm Wind, Stanton
- When
- June 22, 10:29 PM CST
- Where
- Stanton County, Johnson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -101.750
Winds were estimated to be at least 60 MPH.
Hail, Stanton
- When
- June 22, 10:30 PM CST
- Where
- Stanton County, 7.91 mi NNE of Stanton Co Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.690, -101.660
Thunderstorm Wind, Stanton
- When
- June 22, 10:35 PM CST
- Where
- Stanton County, 1.29 mi ENE of Johnson
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.580, -101.730
Thunderstorm Wind, Stanton
- When
- June 22, 10:45 PM CST
- Where
- Stanton County, 11.8 mi N of Big Bow
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 37.740, -101.550
A couple of trees were broken or uprooted.
Hail, Grant
- When
- June 22, 11:00 PM CST
- Where
- Grant County, 0.55 mi E of Ulysses
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.580, -101.360
Hail, Haskell
- When
- June 22, 11:35 PM CST
- Where
- Haskell County, 8.45 mi N of Sublette
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.600, -100.880
Hail, Haskell
- When
- June 22, 11:45 PM CST
- Where
- Haskell County, 12.86 mi NNW of Tice
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.700, -100.780
Thunderstorm Wind, Finney
- When
- June 22, 11:55 PM CST
- Where
- Finney County, 0.88 mi NE of Garden City
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.980, -100.860
Siding damage was done to an apartment building.
Thunderstorm Wind, Gray
- When
- June 23, 12:05 AM CST
- Where
- Gray County, 2.82 mi N of Montezuma
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.640, -100.440
A nearby wheat field was mowed over by the high wind combined with hail of unknown size.
Hail, Gray
- When
- June 23, 12:10 AM CST
- Where
- Gray County, 0.55 mi E of Montezuma
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -100.440
Thunderstorm Wind, Gray
- When
- June 23, 12:11 AM CST
- Where
- Gray County, 0.55 mi E of Montezuma
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -100.440
Winds were estimated to be around 65 MPH.
Hail, Gray
- When
- June 23, 12:29 AM CST
- Where
- Gray County, Ensign
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.650, -100.230
Thunderstorm Wind, Gray
- When
- June 23, 12:29 AM CST
- Where
- Gray County, Ensign
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -100.230
Winds were estimated to be close to 60 MPH.
Hail, Ford
- When
- June 23, 12:55 AM CST
- Where
- Ford County, 0.69 mi S of Dodge City Wilrds Ar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.710, -99.920
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 22 to 28, 20191 death · $172,000 · 74 kt wind · 27 events
- Rip Current in Florida, June 22, 20191 death · 1 event
- Rip Current in Florida, June 22, 20191 death · 1 event
- Flash Flooding and Hail in Iowa, June 22 to 23, 2019$240,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 22, 2019$75,000 · 1.25 in hail · 10 events
- Damaging Winds in Tennessee, June 22, 2019$53,000 · 52 kt wind · 16 events
- Damaging Winds in North Carolina, June 22, 2019$78,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 22, 2019$20,000 · 50 kt wind · 36 events
- Flash Flooding and Flooding in Kansas, June 22 to 23, 2019$15,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 22, 20191 in hail · 35 events
- Flooding in Kentucky, June 22 to 30, 2019$40,000 · 3 events
- Damaging Winds in South Carolina, June 22, 2019$20,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840190, 840193, 840184, 840194, 840191, 840185, 840186, 840199, 840192, 840195, 840187, 840196, 840188, 840197, 840189.